Hail, Cape May
- When
- March 3, 1:50 AM EST
- Where
- Cape May County, 0.38 mi W of Eldora
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.219, -74.927
A thunderstorm dropped penny size hail in Eldora (Dennis Township).
A cluster of strong thunderstorms preceding a warm front moved through the central and southern New Jersey coastal waters during the early morning on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cluster of strong thunderstorms preceding a warm front moved through the central and southern New Jersey coastal waters during the early morning on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 3, 12:08 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1208 AM EST SAT MAR 3 2012
.SYNOPSIS...
INTENSE LOW PRESSURE IN MICHIGAN WILL MOVE INTO QUEBEC BY NOON.
IT WILL PULL A WARM FRONT NORTH INTO NEW JERSEY EARLY THIS MORNING
AND SEND A COLD FRONT RAPIDLY EAST THROUGH THE MID ATLANTIC STATES
BY NOON. WEAK COASTAL LOW PRESSURE FORMS IN THE VIRGINIA TIDEWATER
REGION SATURDAY NIGHT AND MOVES OUT TO SEA SUNDAY WITH YET ANOTHER
LOW TO FORM IN THE VIRGINIAS EARLY MONDAY. THAT ONE ALSO MOVES QUICKLY
OUT TO SEA. STRONG HIGH PRESSURE FOLLOWS TO THE MID ATLANTIC COAST
NEXT TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE MAIN BATCH OF WARM AIR ADVECTION SHOWERS WILL CROSS THE SOUTHERN
THIRD OF THE AREA DURING THE NEXT 4 HOURS. THERE IS SOME ELEVATED
CONVECTION ACROSS CENTRAL MARYLAND...AND THIS IS OCCURRING WELL TO
THE NORTH OF THE SURFACE WARM FRONT. THE MAIN THREAT FROM ANY THUNDER
APPEARS TO BE HEAVY RAIN...AS PRECIPITABLE WATER VALUES NEAR 1.10
INCHES (WHICH IS 2 STANDARD DEVIATIONS ABOVE NORMAL). THE SHOWERS
WILL FALL IN PLACES THAT CAN HANDLE THE RAIN...SO NO MORE THAN NUISANCE
FLOODING IS ANTICIPATED RIGHT NOW.
THERE IS POTENTIAL FOR ANOTHER LINE OF CONVECTION TO FORM IN A LEE
SIDE TROUGH AHEAD OF THE COLD FRONT BETWEEN 0900 AND 1300 UTC
SATURDAY. THE WARM FRONT SHOULD HAVE SNAKED ITS WAY THROUGH THE
SOUTHERN THIRD OF THE AREA BY THAT TIME. THE NEW LINE MAY HAVE MORE IN
THE WAY OF MID LEVEL SUPPORT WITH RESPECT TO WIND FIELDS. STILL TOO
TO TELL IF THIS LINE WORKS ITS WAY INTO THE SOUTHERN PART OF THE
AREA TOWARD DAWN.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THIS EVENING/...
WINDS BECOME SOUTH-SOUTHWEST AROUND DAYBREAK AND GO WEST BY
NOON BEHIND THE COLD FRONT. SHOWERS WILL LINGER VERY EARLY IN THE
DAY...BUT BE OFF THE COAST BY 11AM.
UPDATED POPS AND SKYCOVER SATURDAY BUT NOT ENOUGH TIME TO LOWER
MAX TEMPS VCNTY DEL VALLEY BY 3F.
ANOTHER ABOVE NORMAL DAY (TEMP-WISE) IS EXPECTED. LINGERING THICK
JET STREAM CIRRUS SHOULD LIMIT POTENTIAL MAX HEATING MIDDAY/AFTN BUT
WIDESPREAD 50S ANTICIPATED.
WSHIFT TO THE WEST AFTER SUNUP. GUSTS TO 25 OR 30 MPH CAN BE EXPECTED
MIDDAY/EARLY AFTN.
&&
.LONG TERM /SUNDAY THROUGH SATURDAY/...
WITH THE SURFACE COLD FRONT NOW OFFSHORE THE MODELS ARE SHOWING A
WEAK IMPULSE FORMING IN THE VIRGINIA TIDEWATER AREA ON SUNDAY. THE
LOW RIDES ALONG THE COLD FRONT THAT JUST MOVED OFFSHORE SO ONLY THE
AREAS ACROSS EXTREME SOUTHERN DELMARVA MAY SEE SOME SHOWERS. A
CHANNELIZED AREA OF POSITIVE VORTICITY WILL ALSO SWING THROUGH ON
SUNDAY ADDING TO ANY SURFACE LIFT WITH THE LOW MOVING THROUGH.
ACROSS THE NORTHERN TIER THERE COULD BE SOME LIGHT UPSLOPE SHOWER
ACTIVITY BUT FOR NOW ONLY SLIGHT CHANCE POPS WERE ADDED TO THE
FORECAST AS MOISTURE WILL BE VERY LIMITED.
MID-LEVEL LOW MOVES TO OUR NORTHEAST ON MONDAY GIVING WAY TO
RIDGING. SURFACE HIGH PRESSURE WILL KEEP A NORTHWESTERLY FLOW OVER US ON
MONDAY AND TUESDAY ALLOWING TEMPERATURES TO BOTTOM OUT IN THE LOW
40S ON MONDAY. AS THE HIGH SLIDES OFFSHORE LATE ON TUESDAY RETURN
FLOW SETS UP AND WE SEE AN INCREASE IN DEWPOINTS AND TEMPERATURES.
TEMPERATURES WILL ONCE AGAIN CLIMB TO ABOVE NORMAL FOR EARLY MARCH
WEDNESDAY, THURSDAY, AND FRIDAY WITH DRY WEATHER EXPECTED.
CURRENTLY THINKING THAT THE GFS IS TOO FAST WITH THE PROGRESSION OF
A COLD FRONT ON FRIDAY AND THE ECMWF LOOKED MORE REASONABLE. THIS
WOULD PRECLUDE ANY PRECIPITATION ACROSS OUR CWA UNTIL NEXT WEEKEND.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
CONDITIONS ARE MVFR/IFR EARLY THIS MORNING IN THE PRE WARM FRONTAL
AIRMASS. CONVECTION CONTINUES TO FIRE ACROSS CENTRAL MARYLAND...BUT
WEAKENS AS IT MOVES TOWARD DELAWARE AND SOUTHERN NEW JERSEY. BECAUSE
THE CONVECTION IS MOSTLY ELEVATED...A MENTION OF THUNDER MAY BE
INSERTED INTO KACY AND KMIV THROUGH ABOUT 1000 UTC. ELSEWHERE...
THE POTENTIAL DOES NOT WARRANT INCLUSION.
THE BATCH OF SHOWERS SHOULD BE JUST ABOUT OVER BY ABOUT 1400 UTC.
BECAUSE THERE IS NOT MUCH LOW LEVEL PUSH OF DRIER AIR...MVFR/IFR
CEILINGS PROBABLY REMAIN IN PLACE THROUGH THE COLD FRONTAL
PASSAGE...WHICH SHOULD OCCUR BETWEEN 1300 UTC AND 1600 UTC FROM WEST
TO EAST.
AS THE FRONT PASSES...CONDITIONS SHOULD JUMP BACK TO VFR. MODEL
SOUNDINGS SHOW 35 KNOTS AT THE TOP OF THE INVERSION BEHIND THE
FRONT...SO GUSTS THIS AFTERNOON FROM THE WEST SHOULD TOP OUT NEAR 25
TO 28 KNOTS.
THE GUSTS DROP OFF AFTER 2300 UTC. VFR CONDITIONS WILL CONTINUE
TONIGHT...AS CLEAR SKIES EARLY GIVE WAY TO MID LEVEL CLOUDINESS. AT
THIS POINT...ANY PRECIPITATION WITH LOW PRESSURE PASSING TO THE
SOUTHEAST SHOULD REMAIN SOUTH OF THE TERMINALS THROUGH 1200 UTC
SUNDAY.
OUTLOOK...
VFR CONDITIONS LOOK TO PREVAIL THROUGH THE OUTLOOK PERIOD. WINDS
WILL PRIMARILY BE OUT OF THE WEST-NORTHWEST BEGINNING LATE ON SUNDAY
THROUGH TUESDAY BEFORE SWINGING AROUND TO THE SOUTHWEST. HIGH
PRESSURE OVER THE REGION FROM TUESDAY ONWARD WILL KEEP SKIES MOSTLY
SUNNY AND PRECIPITATION FREE.
&&
.MARINE...
SCA IN EFFECT ALL WATERS. PLS SEE CWF FOR DETAILS.
OUTLOOK...
SMALL CRAFT HAS BEEN EXTENDED THROUGH SUNDAY MORNING TO ALLOW FOR
ANY SEAS LINGERING ABOVE 5 FEET. THERE IS A LOW- CONFIDENCE THAT 5
FOOT SEAS WILL CONTINUE THROUGH SUNDAY AFTERNOON BUT THE POTENTIAL
IS THERE AS A BRISK NORTHWESTERLY FLOW COULD KEEP THE WIND SWEPT
SEAS A BIT ELEVATED. WILL HAVE TO EVALUATED MORE.
LOW PRESSURE FORMS, ON SUNDAY, ALONG THE COLD FRONT THAT MOVED
OFFSHORE ON SATURDAY AND CLIPS OUR SOUTHERN WATERS WITH SOME
SHOWERS. THIS LOW PULLS TO THE NORTHEAST AND HIGH PRESSURE SETTLES
IN ON TUESDAY. DRY AND TRANQUIL CONDITIONS WILL COMMENCE ON TUESDAY
THROUGH THE REMAINDER OF THE WEEK.
&&
.TIDES/COASTAL FLOODING...
CBOFS HAS CAMBRIDGE NEAR MINOR CF THRESHOLD OF 3.5 FT AT THE 1206
PM HIGH TIDE SATURDAY. ALL NOS SITES RUNNING SUBSTANTIAL DEPARTURES
TODAY BUT FORTUNATELY TIDE CYCLES ARE NORMAL.
&&
.EQUIPMENT...
DIX 88D WILL REMAIN DOWN THROUGH THE OVERNIGHT AWAITING PARTS. TPHL
TDWR NOT AVBL EITHER. KRDG DATA N/A. PHL TIDE DATA N/A.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR ANZ430-431-
450>455.
&&
SYNOPSIS...DRAG/HEAVENER
NEAR TERM...HAYES
SHORT TERM...DRAG/KRUZDLO
LONG TERM...HEAVENER
AVIATION...HAYES/HEAVENER
MARINE...DRAG/HEAVENER
TIDES/COASTAL FLOODING...DRAG
EQUIPMENT...DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 947 PM EST FRI MAR 2 2012 NJZ001-PAZ055-040300- SUSSEX-MONROE- 947 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. A BIT OF ICING OCCURRING LATE THIS EVENING AT ELEVATIONS ABOVE 1700 FT SHOULD END BY MIDNIGHT AS TEMPS RISE ABOVE 32 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-NJZ007>010-012>023-027-PAZ054-060>062-067>071- 040300- NEW CASTLE-KENT-CECIL-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-BERKS-LEHIGH-NORTHAMPTON-CHESTER- MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 947 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. BRIEFLY HEAVY SHOWERS AND SCATTERED THUNDERSTORMS MAY GENERATE POOR DRAINAGE STREET FLOODING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ012-015-019-040300- KENT MD-QUEEN ANNES-TALBOT- 947 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND. .DAY ONE...TONIGHT. MODERATE TO LOCALLY HEAVY RAINFALL TONIGHT MAY GENERATE POOR DRAINAGE AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A LOW PROBABILITY OF MINOR COASTAL FLOODING DURING THE MIDDAY HIGH TIDE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-MDZ020-040300- INLAND SUSSEX-DELAWARE BEACHES-CAROLINE- 947 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND NORTHEAST MARYLAND. .DAY ONE...TONIGHT. MODERATE TO LOCALLY HEAVY RAINFALL TONIGHT MAY GENERATE POOR DRAINAGE AND SMALL STREAM FLOODING. THERE IS A SMALL CHANCE OF A STRONG THUNDERSTORM EARLY SATURDAY WITH WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>454-040300- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- 947 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ455-040300- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 947 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. THERE IS A SMALL CHANCE FOR A THUNDERSTORM PRODUCING SOUTHWEST WIND GUSTS TO 35 KNOTS EARLY SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Dover AFB radar (KDOX), 62 km away, was scanning. The volume nearest the first event began at 06:49 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped penny size hail in Eldora (Dennis Township).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367807.